Supplements and Heart Palpitations

Question

I’m hoping you can help with this, because so far nobody, including my doctor, can figure it out… I’m having heart palpitations. They aren’t what I’d call severe, but I can certainly feel something is off.

My Dr. told me to get off all supplements, but I’m reluctant to do that. I take no uppers or downers, not even a pre-workout. What else could it be?

Answer

I need to scream this part, because I’m not a doctor nor qualified to give medical advice. You did the right thing by seeing one, and should probably continue to do so until you know (definitively) what this might be.

First things first: It could be a sign of the times. People’s anxiety over COVID-19 is real, it’s palpable and that’s before any financial worries like job loss etc are thrown into the mix.

In rare instances, your irregular heartbeat could be sign of anxiety – but personally, I don’t think that’s the case. Especially if no other stressors are present.

Second, what Rx meds are you on? Of all offending substances, Rx drugs have a much higher side effect profile than natural substances. That’s just a fact, and it’s also a fact they’re a lot more likely to blame supplements than their Rx drugs.

Having said that, his advice to temporarily get off all supplements is probably wise. Notice I didn’t say forever, just temporarily.

The good news is that things like creatine and beta-alanine stick around for some time. It takes about 8 weeks for creatine stores to go back to normal, even longer for carnosine levels to get back to baseline levels. So you won’t exactly lose those gains.

The next logical step would be to see if stopping everything results in your heartbeat going back to normal.

If it does, your challenge is then to re-introduce one supplement at a time (probably for 2 weeks) until such time as you rule out the offending substance.

I can tell you though that the 2 biggest offenders here are 1.) Beta-alanine and 2.) Vitamin D.

The problem comes in the more is better mentality I think all of us have been guilty of.

High dose beta alanine (6g/day or more in my experience) will displace L-taurine, which plays a role in regulating electrical impulses and therefore heart rhythm.

High dose Vitamin D has also been shown to result in heart rhythm disturbances.

Here’s how it works: Vitamin D levels affect the amount of calcium your body absorbs; calcium helps generate electronic impulses and muscle contractions that help regulate your heartbeat.

Doctors tend to consider levels to be adequate if there are at least 20 nanograms (ng) of the vitamin per milliliter (mL) of blood. If levels rise above 50 ng/mL, a person may experience adverse side effects.

However, most research indicates that the toxicity threshold for vitamin D is fairly high, around 200–240 ng/mL.

A person with levels of vitamin D in this range usually consumes between 10,000 and 40,000 international units (IUs) per day.

Understand D is a fat soluble vitamin, and therefore an excess can build up in your body. If any adverse events occur, you probably want to lower it to the RDI of 600 IU/day, then get levels tested a few weeks later.

By doing so, you can gradually build your levels back up (adding 1,000IU/day, to be safe) and get blood work done every few months to optimize.

Hope that helps.

Posted in ,
Coach Rob Regish

Coach Rob Regish

Rob Regish is an internationally recognized name in the field of health and fitness. He's been a weekly contributor to Superhumanradio.net for almost a decade, answering listener questions from around the world.

Leave a Comment

You must be logged in to post a comment.